OTC hydroquinone treatment not quite working, or is it?

0

DEAR DR. ROACH: A few years ago, despite regular use of sunscreen, I noticed a couple of small, dark patches on my face. I began using a product that contained 2 percent hydroquinone, which the package says is a “targeted skin lightener.” The problem is, those dark patches haven’t changed at all, except that they are a lot bigger. My questions are: Is this product really effective at doing what it says it does? Would my skin discoloration be even worse if I hadn’t used it? Does the product perhaps make the problem worse? Finally, what is your recommendation for treating skin discolorations? — N.C.

ANSWER: Hydroquinone inhibits an enzyme necessary for making melanin, so if the darkening of the skin on your face is due to melanin (and most are), then hydroquinone ought to work. If it’s not, it’s possible that of the more than 50 conditions that can cause dark coloration of the skin listed in my textbook, you have one of the conditions not due to melanin production.

However, it’s also possible that the 2 percent strength of hydroquinone isn’t strong enough for you. Concentrations over 2 percent (up to 4 percent) are available only by prescription. Also, sunlight can reverse the effect of hydroquinone, so you need to stay out of the sun. I’d recommend both sun-protective clothing (e.g., a hat) AND a sunscreen of level 35 or higher. Not only will sunlight reverse the lightening effect, but your skin is more sensitive to the harmful and potentially cancer-causing effects of the sun after using hydroquinone.

Hydroquinone can be very irritating to some people. A rare complication is ochronosis, a blue-black discoloration of the skin. The safety of hydroquinone is argued: It has been banned in Europe, although ochronosis happens primarily in Africa, where large portions of the body often are treated and the purity of the product is, at best, questionable.

Advertisement

It’s unlikely that hydroquinone has made the problem worse, but I can’t answer if things would be worse if you hadn’t used it. As far as my recommendation goes, think twice before lightening the skin at all, and consider other options, including covering makeup or laser surgery. If you decide to continue hydroquinone, I would first visit a dermatologist to diagnose the type of dark coloration, give you your personal options and then use prescription-grade hydroquinone, if appropriate.

DEAR DR. ROACH: I had tinnitus. I read a lot and found a research study at the Mayo Clinic that tests the effectiveness of magnesium 500 mg daily for moderate to severe tinnitus.

I took a 500-mg tablet of magnesium (over the counter) and got relief fairly rapidly from the tinnitus. I stayed on the magnesium for about a year. Occasionally, it returned, and I went back on that supplement. — Anon.

ANSWER: The results of the study you found are not yet available, but I think there has been enough published on the possible effectiveness and safety of magnesium supplementation that it is reasonable to give it a try. Magnesium deficiency is common, especially in people taking diuretics (“water pills”) for high blood pressure. The major side effect of magnesium supplementation is diarrhea, which is unlikely at a low dose.

READERS: The booklet on vertigo explains this disruptive condition in detail and outlines its treatment. Readers can order a copy by writing: Dr. Roach — No. 801, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.

(c) 2014 North America Syndicate Inc.

All Rights Reserved

Advertisement
SHARE